Antibiotic Side Effects Send 70,000 Children to ER Annually

Antibiotic Side Effects Send 70,000 Children to ER Annually

About 70,000 emergency room visits each year by children are the result of side effects from antibiotics.

Researchers analyzed estimates of antibiotic prescriptions as well as data from a representative sample of hospitals for ER visits due to antibiotic use by children 19 and younger. About 86% of the visits were because of an allergic reaction, such as a rash, itching or angioedema, which is severe swelling beneath the skin. The study also showed that children 2 and younger had the highest risk of experiencing an adverse event – 41% of ER visits were in this age group. Results were published in the Journal of the Pediatric Infectious Diseases Society.

In children 9 and younger, amoxicillin was the most common antibiotic that led to an adverse event. In children between the ages of 10 and 19, the drug was Bactrim (sulfamethoxazole/trimethoprim).

Researchers noted that prior research has found that about one-third of pediatric antibiotic prescriptions are unnecessary. They added that many more children likely experience side effects from antibiotics, since the study only included adverse events that resulted in a visit to the ER.


Jonathan Block

Jonathan Block

Jonathan Block is MedShadow's content editor. He has previously worked for Psychiatry Advisor, Modern Healthcare, Health Reform Week and The Pink Sheet.


Did you find this article helpful?


Latest News

Meds That Mess With Your Thyroid

Meds That Mess With Your Thyroid

Knowing the possible side effects of drugs you’re taking and talking to your providers about them can ensure your body’s thyroid is working. 

  • Advertisement